What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 5, 12:09 AM CST, 36 minutes earlier.
Area forecast discussion, Jun 5, 12:09 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
109 AM CDT Fri Jun 5 2020
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 241 PM CDT Thu Jun 4 2020
Another day with interesting boundary interactions seen on radar
and satellite that are more typical of summer. A slow moving
storm this morning in Iowa county dropped 3-5 inches of rain just
east of Williamsburg, in a short amount of time and prompted a
flash flood warning. This storm pushed out a boundary north and
caused another line of storms to develop early this afternoon near
a 925mb dewpoint gradient.
Widespread low to mid 80s, with dewpoints once again in the upper
60s and lower 70s were seen at 2pm this afternoon. At the surface,
a stationary boundary has set up along or just to the south of
highway 20 with storms starting to fire along it. Looking aloft,
a subtle shortwave was traversing across southern MN, with
another stronger wave over southern MT.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 241 PM CDT Thu Jun 4 2020
Key Message:
1) Pulse type showers and storms will be possible late this
afternoon and evening, with a marginal severe threat. Better
chances of storms appear to be north of highway 30 this afternoon
and evening.
While we have abundant CAPE and moisture, there is little deep
layer shear for storms to work with and thus expect quick development
in any storm before it quickly collapses on itself. Heavy rain
and occasional lightning will the main threats, with perhaps some
small hail. 12z HREF progs show good probabilities for storms to
produce >1"/hr rain rates and could cause some flooding concerns,
especially in areas that have received a lot of rain in past few
days. Fortunately, model soundings and SPC mesoanalysis page shows
850-300mb mean winds a little higher than yesterday, so
anticipate some quicker movement with any storm that develops.
Again these storms are expected to remain north of highway 30 this
evening before dissipating around sunset.
Tonight:
Another wave in the semi-zonal flow aloft near the NE/SD border
will cause showers and thunderstorms to develop and track east
across Iowa. Many models show this complex of storms weakening
before they reach the western border of the CWA. In any case, the
better chances of rain will be in the western and southwest
portions of the CWA overnight tonight. Increasing clouds and
southerly winds will make for another mild night, with lows
dropping into the upper 60s.
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 241 PM CDT Thu Jun 4 2020
Little change to the long term forecast this time around. Large
scale ridging keeps us in diurnally driven convection through the
weekend. Into next week, moisture from Cristobal will make its
way north ahead of a wave moving through the flow. This will be
the next real chance for organized convection across the area.
Previous Discussion:
Key Messages:
1) Showers/storms possible with a front Friday.
2) Dry and quiet weather expected for the weekend into Monday.
3) Eyes on the tropics for mid-week.
Friday...
Long range CAMs are a bit of a mixed bag on how storms will evolve
at the beginning of the period (should be no surprise especially
given yesterday). What bears watching right now is that there
appears to be some consistency in bringing a MCS from southern
Minnesota and northeast Iowa across the area ahead of a 500 hPa
impulse exiting from the Dakotas. This looks to track southeast as
flow switches to the northwest and the complex follows an
established northeast to southwest MUCAPE gradient. It is expected
to impact parts of eastern Iowa and northwest Illinois before it
gradually weakens during the mid-morning as we lose additional
forcing from the LLJ.
There is some potential for storms to be strong as they take
advantage of steepening mid-level lapse rates ahead of the
shortwave, which are forecast to be near 7-8 C/km (leading the
MUCAPE values around 1000-2000 J/KG). This would result in some hail
potential with the strongest storms. Some strong wind gusts will
also be possible with dry air intrusions aloft. SPC currently has a
marginal to slight risk in place across the area for this reason.
We should see a break in precipitation by late morning and midday
before a cold front arrives during the late afternoon and evening.
There is some potential for showers and storms to refire as the
front passes, but coverage will be fairly scattered as there is
little support aloft. The severe weather threat across our area is
low with modest shear, but any storm that develops may have the
potential to produce small hail and strong brief wind gusts.
Saturday through Monday...
Cold front will pass through the area and will settle to our south
through the weekend as surface high pressure builds across the area.
Aloft, ridging will build in and effectively push the jet stream
into the upper Mississippi River Valley and take any storms with it.
This will leave us under dry and pleasant conditions with a mix of
sun and clouds. Afternoon highs in the upper 70s to low 80s, and
overnight lows in the upper 50s to mid 60s are expected, with
dewpoints generally in the mid 50s or lower. By Monday, the surface
high will progress east of the Great Lakes, allowing southerly flow
to return to the area. Afternoon highs should rise back into the mid
to upper 80s.
Monday Night on...
Eyes will then turn to the south as we watch the evolution of
Cristobal. Sunday morning, guidance shows the tropical system
centered just south of Louisiana with the 500 hPa high pressure
centered over Missouri, effectively creating a rex block across the
central U.S. (which will be giving us the nice weekend weather).
This will be short lived as Cristobal looks to start phasing with an
approaching long wave trough moving across the Rockies. The
GFS/ECMWF are is good agreement of bringing its remnants across the
Great Plains into the Midwest, bringing plentiful moisture and
copious amounts of rainfall to the area. Meanwhile, the Canadian is
somewhat more optimistic and keeps the system more into the Gulf
States, keeping us mainly dry for the period.
Temperatures will be highly dependent on where the remnants of the
tropical system pass. For now, a blended solution advertises highs
in the mid to upper 80s Tuesday, with highs in the 70s by mid-week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 106 AM CDT Fri Jun 5 2020
Scattered thunderstorms can be expected through Friday morning
ahead of a cold front. IFR conds in/near tstms but VFR outside of
storms. Southwest winds ahead of the front then northwest behind
the front.
&&
.HYDROLOGY...
Issued at 241 PM CDT Thu Jun 4 2020
Widespread heavy rain does not look likely the next few days.
Chances for changes in river forecast will come from any localized
heavy rain from thunderstorms that will be difficult to forecast
this far out.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...Gibbs/Speck
AVIATION...Haase
HYDROLOGY...Gibbs
Hazardous weather outlook, Jun 4, 2:06 PM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
306 PM CDT Thu Jun 4 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
306 PM CDT Thu Jun 4 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Scattered showers and isolated thunderstorms will be possible
along and north of highway 30 late this afternoon and evening.
Later tonight, strong to severe thunderstorms in northwest Iowa
will move towards the outlook area after midnight.
The storm prediction center is forecasting a slight risk for
severe storms over Iowa, with a marginal risk over much of eastern
Iowa and northwest Illinois and Missouri. The main risk from
storms will be torrential rainfall, but damaging winds and large
hail will be possible after midnight.
Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A few thunderstorms will be possible across the area Friday morning
before dissipating by midday. Some storms may be strong to severe,
with large hail, damaging winds and heavy rain the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening and overnight.
In the hours before
Local storm report, Jun 4, 10:29 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1129 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG VINTON 42.16N 92.02W
06/04/2020 BENTON IA BROADCAST MEDIA
LARGE TREE BRANCH BLOWN THROUGH A ROOF ON A
SHED.
&&
12Special weather statement, Jun 4, 10:31 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1131 PM CDT Thu Jun 4 2020
ILC073-050445-
Henry-
1131 PM CDT Thu Jun 4 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HENRY COUNTY UNTIL
1145 PM CDT...
At 1130 PM CDT, a strong thunderstorm was located near Altona, or 7
miles south of Cambridge, moving southeast at 20 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cambridge, Galva, Bishop Hill, Nekoma and Ulah.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4115 9028 4122 9031 4132 9012 4115 8996
TIME...MOT...LOC 0430Z 333DEG 16KT 4120 9016
McClure
Local storm report, Jun 4, 10:48 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1148 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM FLASH FLOOD 1 SW BETTENDORF 41.55N 90.49W
06/04/2020 SCOTT IA LAW ENFORCEMENT
6 TO 8 INCHES OF WATER COVERING THE
INTERSECTION AT MIDDLE ROAD AND STAFFORD
BOULEVARD.
1015 PM TSTM WND GST 1 NNW DAVENPORT 41.57N 90.61W
06/04/2020 E60 MPH SCOTT IA TRAINED SPOTTER
TORRENTIAL RAINFALL ALSO REPORTED.
1015 PM TSTM WND DMG 1 NNE DAVENPORT 41.56N 90.60W
06/04/2020 SCOTT IA PUBLIC
REPORT OF TREES BLOWN DOWN.
1003 PM TSTM WND DMG 3 SE DAVENPORT 41.54N 90.56W
06/04/2020 SCOTT IA LAW ENFORCEMENT
LARGE TREE DOWN OVER THE ROAD AT ARLINGTON
AVENUE AND E 15TH ST DAVENPORT.
0958 PM TSTM WND GST DAVENPORT AIRPORT 41.61N 90.58W
06/04/2020 M61 MPH SCOTT IA OFFICIAL NWS OBS
61 MPH GUST MEASURED ON ASOS. 45 MPH
SUSTAINED.
0945 PM TSTM WND GST DONAHUE 41.70N 90.68W
06/04/2020 E65 MPH SCOTT IA TRAINED SPOTTER
ESTIMATED HIGH WIND GUST. HEAVY RAIN
REPORTED TO BE BLOWING SIDEWAYS.
0946 PM FLASH FLOOD 4 WNW SWEETLAND CENTER 41.52N 91.04W
06/04/2020 MUSCATINE IA PUBLIC
WATER FLOWING OVER HIGHWAY 38.
0912 PM HEAVY RAIN 4 N ATALISSA 41.63N 91.16W
06/04/2020 M4.10 INCH CEDAR IA PUBLIC
4.1 INCHES OF RAIN REPORTED TO FALL DURING
THE PAST HOUR AND A HALF.
0905 PM TSTM WND DMG TIPTON 41.77N 91.13W
06/04/2020 CEDAR IA 911 CALL CENTER
REPORTS OF A FEW TREES BLOWN DOWN ACROSS
ROADS IN TOWN.
0645 PM TSTM WND DMG VINTON 42.16N 92.02W
06/04/2020 BENTON IA BROADCAST MEDIA
LARGE TREE BRANCH DOWN.
&&
12Special weather statement, Jun 4, 11:06 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1206 AM CDT Fri Jun 5 2020
ILC015-195-IAC045-050545-
Whiteside-Carroll-Clinton-
1206 AM CDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WHITESIDE...
SOUTHEASTERN CARROLL AND NORTHEASTERN CLINTON COUNTIES UNTIL 1245 AM
CDT...
At 1205 AM CDT, a strong thunderstorm was located over Argo Fay, or 8
miles south of Mount Carroll, moving southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Sterling, Rock Falls, Mount Carroll, Savanna, Milledgeville,
Fairhaven, Chadwick, Coleta, Emerson, Argo Fay, Ustick, Thomson,
Round Grove, Wacker, Ideal, Carroll County Fairgrounds, Penrose,
Malvern, Como and White Pigeon.
This includes Interstate 88 between mile markers 33 and 41.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4169 8976 4200 9021 4203 9017 4203 9016
4204 9016 4213 9006 4198 8969 4193 8969
4193 8963 4180 8963
TIME...MOT...LOC 0505Z 305DEG 26KT 4197 9000
UttechSpecial weather statement, Jun 4, 11:08 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1208 AM CDT Fri Jun 5 2020
IAC019-055-050600-
Buchanan-Delaware-
1208 AM CDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 100 AM CDT...
At 1207 AM CDT, a strong thunderstorm was located over Aurora, or 9
miles southeast of Oelwein, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lamont, Aurora, Dundee, Stanley, Jakway Park and Backbone State Park.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9150 4251 9151 4254 9183 4264 9186
TIME...MOT...LOC 0507Z 267DEG 15KT 4260 9176
Uttech
Local storm report, Jun 5, 12:22 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HEAVY RAIN 4 W STANLEY 42.63N 91.86W
06/05/2020 M1.66 INCH BUCHANAN IA CO-OP OBSERVER
MOST OF AMOUNT FELL DURING THE PAST HOUR AND
A HALF.
&&
12